Massachusetts, 2008Flash Flood in Massachusetts, July 24, 2008
July 24, 2008 · NWS BOX · 1 event in 1 county or zone
Heavy rain fell in the area for about an hour with half an inch falling in approximately 6 minutes. This, coupled with a blocked culvert that handles runoff from Interstate 495, resulted in flooding of several houses in the Lawrence/Andover area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell in the area for about an hour with half an inch falling in approximately 6 minutes. This, coupled with a blocked culvert that handles runoff from Interstate 495, resulted in flooding of several houses in the Lawrence/Andover area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 24, 5:52 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 24, 5:52 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
652 AM EDT THU JUL 24 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING HEAVY RAINFALL AND POSSIBLE
FLOODING TO PORTIONS OF SOUTHERN NEW ENGLAND THROUGH THIS EVENING.
A SECOND COLD FRONT WILL APPROACH LATE THIS WEEKEND WITH ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE. UNSETTLED WEATHER WILL
REMAIN ACROSS THE REGION THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST MAINLY TO REFLECT CURRENT TEMPERATURE AND DEWPOINT
TRENDS.
A WARM FRONT CONTINUES TO LIFT NORTH ACROSS THE FORECAST AREA THIS
MORNING...IN RESPONSE TO INCREASINGLY SOUTHERLY BOUNDARY LAYER FLOW.
CONVECTION HAS WEAKENED ACROSS THE FORECAST AREA EARLY THIS MORNING.
HOWEVER THE NEXT BATCH OF PRECIPITATION WAS ABOUT READY TO ARRIVE
FROM THE NYC METRO AREA.
A COLD FRONT LOCATED ACROSS WESTERN NEW YORK WILL GRADUALLY APPROACH
FROM THE WEST. A SERIES OF SHORT WAVE DISTURBANCES WILL ALSO
APPROACH FROM THE WEST TODAY. THE FORECAST AREA IS EXPECTED TO
RESIDE WITHIN THE DIVERGENT RIGHT REAR QUADRANT OF A 110KT OF 250 MB
JET STREAK. H85 THETA-E RIDGE AND PRECIPITABLE WATER AXES REMAIN
LOCATED ACROSS WESTERN NEW ENGLAND THIS MORNING. GOOD LOW LEVEL
MOISTURE CONVERGENCE AS WELL WITH A SOUTHERLY 45 KT LOW LEVEL JET
APPROACHING LONG ISLAND NY THIS MORNING. OVERALL WILL CONTINUE
CATEGORICAL POPS. DECIDED TO USE HPC GUIDANCE AS OPERATIONAL MODELS
SUCH AS THE GFS APPEAR UNDERDONE. FLOOD WATCH CONTINUES FOR WESTERN
NEW ENGLAND. HAVE DECIDED TO EXPAND THE FLOOD WATCH FURTHER EAST
GIVEN RECENT HEAVY RAINS IN RHODE ISLAND AND EASTERN MASSACHUSETTS.
SEE HYDRO SECTION BELOW FOR DETAILS.
NEXT ISSUE WILL BE THE POTENTIAL FOR SEVERE WEATHER. WIND FIELDS ARE
FAIRLY IMPRESSIVE WITH A DECENT LOW LEVEL JET AND UPPER LEVEL JET
CENTERED OVER THE REGION. DECENT MOST UNSTABLE CAPE VALUES ALOFT.
MID LEVEL LAPSE RATES AND HELICITY VALUES ARE NOT QUITE AS
IMPRESSIVE AS YESTERDAY. OVERALL MAIN THREATS WILL BE FLASH
FLOODING...DAMAGING WINDS AND HAIL. HAVE ADDED ENHANCED WORDING
ACROSS MUCH OF THE FORECAST AREA. ANY BREAKS OF SUN WILL ENHANCE THE
SEVERE POTENTIAL TODAY. SKYWARN ACTIVATION WILL LIKELY BE NEEDED
TODAY.
OTHERWISE EXPECT A WARM AND VERY HUMID DAY WITH SHOWERS AND
THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS.
A HIGH SURF ADVISORY CONTINUES FOR SOUTH COASTAL MASSACHUSETTS AND
SOUTHERN RHODE ISLAND. CURRENT SEAS ARE BELOW HIGH SURF CRITERIA BUT
GIVEN INCREASING SOUTHERLY FLOW...WE DO EXPECT WAVE HEIGHTS AND RIP
CURRENT RISK TO INCREASE TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THURSDAY NIGHT...SHOWERS AND THUNDERSTORMS THIS EVENING WILL COME TO
AN END AS THE COLD FRONT CROSSES SOUTHERN NEW ENGLAND. HAVE
CONTINUED LIKELY TO CATEGORICAL POPS ACROSS MUCH OF THE FORECAST
AREA. EXPECT A VERY HUMID NIGHT...BUT WITH SOME DECEASING HUMIDITY
LATE ACROSS THE FAR INTERIOR.
FRIDAY...A FEW LINGERING MORNING SHOWERS WILL BE POSSIBLE ON THE
CAPE AND ISLANDS. OTHERWISE EXPECT A SEASONABLY WARM DAY WITH
INCREASING SUNSHINE AND LOWERING HUMIDITY VALUES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOWING LESS CONTINUITY THIS MORNING...LENDING TO LESS
CONFIDENCE TO THIS PORTION OF THE FORECAST...ESPECIALLY FROM MONDAY
ONWARD. LEANED TOWARD THE GFS AND ECMWF ENSEMBLES FOR THIS PORTION
OF THE FORECAST.
ONE THING THAT APPEARS TO SHOW SOME CONTINUITY IS THE LONG WAVE
UPPER LEVEL TROUGH THAT IS EXPECTED TO REMAIN ALONG THE EASTERN U.S.
THROUGH AT LEAST TUESDAY.
FRIDAY NIGHT...DRIER WEATHER CONTINUES BEHIND A DEPARTING COLD FRONT.
SATURDAY...NEXT FRONT BEGINS TO APPROACH AROUND THE CUTOFF UPPER LOW
OVER QUEBEC. TIMING IS SUSPECT AS MODELS SHOWING SOME SPREAD AT THIS
POINT...BUT HAVE INCLUDED CHANCE POPS FROM W-E DURING THE DAY. DEWPTS
HEAD BACK UP WITH THE CONTINUED SW FLOW. CURRENT TIMING SUGGESTS BEST
SHOT OF SHWRS/TSTMS WILL OCCUR DURING THE NIGHTTIME HOURS...BUT NOT A
WHOLE LOT OF CONFIDENCE.
SUNDAY THROUGH TUESDAY...AT THIS POINT...APPEARS THAT THE FRONT
SLOWS TO A CRAWL AS IT CROSSES THE REGION OVER THIS WEEKEND...THEN
WILL PUSH JUST OFF THE COAST ON MONDAY. HAVE CARRIED CHANCE POPS
THROUGH MONDAY...THOUGH STILL HAVE NOT A LOT OF CONFIDENCE WITH THE
TIMING OF THIS SYSTEM.
WEDNESDAY...APPEARS THAT IT WILL BE A DRY DAY WITH HIGH PRES TRYING
TO PUSH E OUT OF THE GREAT LAKES. HOWEVER...LOW CONFIDENCE DUE TO
THE VERY AMPLIFIED UPPER PATTERN IN PLACE.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
TODAY...AREAS IFR CEILINGS WILL TEMPORARILY IMPROVE TO MVFR.
SCT CONVECTION BECOMING WIDESPREAD SHRA/TSRA THIS MORNING AND
AFTERNOON. HEAVY RAINFALL EXPECTED. ISOLATED SEVERE THUNDERSTORMS
POSSIBLE.
TONIGHT...AREAS IFR CEILINGS WILL GRADUALLY IMPROVE TO MVFR AFTER
MIDNIGHT WESTERN TERMINALS.
FRI...CONDITIONS GRADUALLY IMPROVING TO VFR...LINGERING IFR
CONDITIONS POSSIBLE CAPE AND ISLANDS.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
SAT...VFR EARLY. CONDITIONS LOWERING TO MVFR-IFR IN SCT SHRA/TSRA
FROM W-E DURING THE DAY.
SUN AND MON...IFR AM/MVFR PM SCT SHRA/TSRA AND FOG PATCHES S COAST
EACH DAY.
&&
.MARINE...
TODAY...SMALL CRAFT ADVISORY HAS BEEN EXPANDED TO INCLUDE ALL WATERS.
WIND GUSTS TO 25 TO 30 KT WILL BE POSSIBLE. WNA SEAS HAVE BEEN
UNDERCUT 20 PERCENT DUE TO LOW LEVEL INVERSION.
TONIGHT AND FRIDAY...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS AND
LEFTOVER SWELL.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
SATURDAY AND SUNDAY...SCA FOR HAZARDOUS SEAS WILL CONTINUE WITH
BUILDING S-SW SWELL EXPECTED AHEAD OF THE NEXT APPROACHING COLD
FRONT...MAINLY ON THE SOUTHERN WATERS.
MONDAY...WINDS SHIFT TO W AND DIMINISH. LEFTOVER SEAS WILL REMAIN
CLOSE TO SMALL CRAFT CRITERIA ON THE SOUTHERN OUTER WATERS.
&&
.HYDROLOGY...
RAINFALL TOTALS ARE EXPECTED TO TOTAL 3 TO 5 INCHES ACROSS WESTERN
NEW ENGLAND WITH LOCALIZED AMOUNTS UP TO 8 INCHES. IN EASTERN NEW
ENGLAND WE EXPECT THE HEAVIEST RAINFALL TO OCCUR FROM MIDDAY THROUGH
THE EARLY EVENING HOURS...WITH TOTALS OF 1 TO 3 INCHES EXPECTED AND
LOCALIZED AMOUNTS UP TO 5 INCHES POSSIBLE. WILL CONTINUE TO MONITOR
THIS POTENTIAL TODAY.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002>004.
MA...FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ002>021-026.
HIGH SURF ADVISORY UNTIL 8 AM EDT FRIDAY FOR MAZ020-023-024.
NH...FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ011-012-015.
RI...FLOOD WATCH THROUGH LATE TONIGHT FOR RIZ001>007.
HIGH SURF ADVISORY UNTIL 8 AM EDT FRIDAY FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR
ANZ232>237-254-255.
SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM EDT THIS
AFTERNOON FOR ANZ230.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ231-
250.
&&
SYNOPSIS...STRAUSS
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...EVT
AVIATION...STRAUSS/EVT
MARINE...STRAUSS/EVT
HYDROLOGY...Hazardous weather outlook, Jul 24, 4:13 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
513 AM EDT THU JUL 24 2008
CTZ002>004-MAZ002>019-021-026-NHZ011-012-015-RIZ001>005-250915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
513 AM EDT THU JUL 24 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT THE BARNSTABLE...BERKSHIRE...SOUTHERN
BRISTOL...DUKES AND NANTUCKET COUNTIES...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A LOW RISK OF SEVERE THUNDERSTORMS TODAY. THE COVERAGE OF
SEVERE THUNDERSTORMS WILL DEPEND GREATLY ON THE AMOUNT OF SUNSHINE WE
RECEIVE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...LARGE
HAIL OR AN ISOLATED TORNADO ARE ALSO POSSIBLE. LIGHTNING WILL ALSO BE
A HAZARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOMETIME SATURDAY
INTO SUNDAY. LIGHTNING WOULD BE A RISK WITH ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER PER STANDARD
PROCEDURES. THANKS FOR YOUR HELP.
MAZ023-024-RIZ008-250915-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
513 AM EDT THU JUL 24 2008
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NANTUCKET...MARTHAS VINEYARD
AND BLOCK ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
THERE IS A LOW RISK OF SEVERE THUNDERSTORMS TODAY. THE COVERAGE OF
SEVERE THUNDERSTORMS WILL DEPEND GREATLY ON THE AMOUNT OF SUNSHINE WE
RECEIVE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...LARGE
HAIL OR AN ISOLATED TORNADO ARE ALSO POSSIBLE. LIGHTNING WILL ALSO BE
A HAZARD.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS...WHICH
COULD LEAD TO NUISANCE FLOODING OF LOW-LYING OR POOR-DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOMETIME SATURDAY
INTO SUNDAY. LIGHTNING WOULD BE A RISK WITH ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER PER STANDARD
PROCEDURES. THANKS FOR YOUR HELP.
MAZ020-RIZ006-007-250915-
SOUTHERN BRISTOL MA-WASHINGTON RI-NEWPORT RI-
513 AM EDT THU JUL 24 2008
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN BRISTOL COUNTY
MASSACHUSETTS AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH SURF ADVISORY.
THERE IS A LOW RISK OF SEVERE THUNDERSTORMS TODAY. THE COVERAGE OF
SEVERE THUNDERSTORMS WILL DEPEND GREATLY ON THE AMOUNT OF SUNSHINE WE
RECEIVE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...LARGE
HAIL OR AN ISOLATED TORNADO ARE ALSO POSSIBLE. LIGHTNING WILL ALSO BE
A HAZARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOMETIME SATURDAY
INTO SUNDAY. LIGHTNING WOULD BE A RISK WITH ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER PER STANDARD
PROCEDURES. THANKS FOR YOUR HELP.
MAZ022-250915-
BARNSTABLE MA-
513 AM EDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR BARNSTABLE COUNTY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A LOW RISK OF SEVERE THUNDERSTORMS TODAY. THE COVERAGE OF
SEVERE THUNDERSTORMS WILL DEPEND GREATLY ON THE AMOUNT OF SUNSHINE WE
RECEIVE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...LARGE
HAIL OR AN ISOLATED TORNADO ARE ALSO POSSIBLE. LIGHTNING WILL ALSO BE
A HAZARD.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS...WHICH
COULD LEAD TO NUISANCE FLOODING OF LOW-LYING OR POOR-DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOMETIME SATURDAY
INTO SUNDAY. LIGHTNING WOULD BE A RISK WITH ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER PER STANDARD
PROCEDURES. THANKS FOR YOUR HELP.
ANZ230>237-250-254-255-250915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
513 AM EDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY
INTO TONIGHT. THERE IS A LOW RISK OF SEVERE THUNDERSTORMS. THE COVERAGE
OF SEVERE THUNDERSTORMS WILL DEPEND GREATLY ON THE AMOUNT OF SUNSHINE
WE RECEIVE. THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...LARGE
HAIL OR AN ISOLATED TORNADO ARE ALSO POSSIBLE. LIGHTNING WILL ALSO BE
A HAZARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOMETIME SATURDAY
INTO SUNDAY. LIGHTNING WOULD BE A RISK WITH ANY THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER PER STANDARD
PROCEDURES. THANKS FOR YOUR HELP.
In the hours before
Special weather statement, Jul 24, 4:58 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
558 AM EDT THU JUL 24 2008
CTZ004-RIZ001-003-241045-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-WINDHAM CT-
558 AM EDT THU JUL 24 2008
AT 556 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 6 MILES NORTHWEST OF MYSTIC...MOVING NORTH
AT 44 MPH. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL
DOWNPOURS...AND WIND GUSTS TO 30 MPH WILL ACCOMPANY THIS STORM.
THE THUNDERSTORM WILL BE NEAR...PLAINFIELD AND CANTERBURY BY 620 AM
EDT...KILLINGLY AND DANIELSON BY 630 AM EDT...FOSTER AND THOMPSON BY
640 AM EDT...BURRILLVILLE AND 7 MILES WEST OF GLOCESTER BY 650 AM
EDT.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FIELD
Special weather statement, Jul 24, 7:01 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
801 AM EDT THU JUL 24 2008
CTZ003-004-MAZ004-011-012-241245-
EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-TOLLAND CT-WINDHAM CT-
801 AM EDT THU JUL 24 2008
AT 758 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF MANSFIELD...MOVING NORTH AT 48
MPH. FREQUENT LIGHTNING...TORRENTIAL DOWNPOURS...AND WIND GUSTS TO
40 MPH ARE LIKELY WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...STAFFORD AND STAFFORD SPRINGS BY 810
AM EDT...HOLLAND AND WALES BY 820 AM EDT...BRIMFIELD AND WARREN BY
830 AM EDT...WEST BROOKFIELD AND NEW BRAINTREE BY 840 AM EDT...9
MILES WEST OF PAXTON BY 850 AM EDT.
FIELD
Flash Flood, Essex
- When
- July 24, 7:30 AM EST to 9:00 AM EST
- Where
- Essex County, Andover to 1.59 mi WSW of North Andover
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Amateur Radio
- Coordinates
- 42.650, -71.130
Heavy rain fell across much of Lawrence and Andover, with the Automated Surface Observing System at Lawrence, MA (KLWM) recording 0.52 inches of rain in six minutes. This combined with a blocked culvert designed to drain runoff from Interstate 495 resulted in four to five feet of water inundating three homes on Binney Street in Andover. In addition, a large sinkhole formed on Shepard Street near the entrance of the Lawrence Industrial Park. Other reports of flooding included: motorists stuck in floodwaters on Route 133, flooding in the town hall basement, and minor street flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129210.